Wildfire, Absaroka Mountains
- When
- September 2, 12:00 AM MST to September 30, 12:00 AM MST
- Where
- Absaroka Mountains forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 43.760, -108.887 (the zone’s center; the record gives no point)
The Fishhawk Fire was started by lightning and was discovered on September 2nd around 40 miles west of Cody. A combination of hot, dry weather, low humidity and gusty winds allowed for rapid spread of the fire through the 5th of September.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
The Fishhawk Fire was started by lightning and was discovered on September 2nd around 40 miles west of Cody. A combination of hot, dry weather, low humidity and gusty winds allowed for rapid spread of the fire through the 5th of September. The fire led to numerous closures of trails. Some mandatory evacuations were also issued, including for the Buffalo Bill Boy Scout camp. Cooler temperatures and rain began slow the spread of the fire around the 7th of September. The fire was 100% contained by the end of the month. In total, 11,171 acres was burned.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Sep 1, 9:12 PM MST, 2 hours 48 minutes earlier.
Area Forecast Discussion National Weather Service Riverton WY 1012 PM MDT Sun Sep 1 2019 .SHORT TERM...(This evening through Monday) Issued at 133 PM MDT Sun Sep 1 2019 H5 ridge axis continues to build overhead now through tomorrow, keeping skies clear and temperatures well above September normals. The hot temperatures will drop humidity values well below 20 percent Monday afternoon. Winds will be higher than today as mid-level gusts mix back down to the surface. Winds will reach 15 to 20 mph for the lower elevations, while higher elevations will see winds of 20 to 30 mph with higher gusts during the afternoon. It cannot be stressed enough to please make sure your campfire is completely out before leaving a campground. Avoid driving or parking in high, dead grass, as a spark can ignite dry vegetation. .LONG TERM...(Monday night through Sunday) Issued at 440 PM MDT Sun Sep 1 2019 Shortwave brushes by the north Monday evening with enough moisture to generate weak showers near the Montana border. This shortwave will also push a cold front south through areas east of the Continental Divide Monday evening. Surface wind speeds in favored areas of the northern Bighorn Basin and northern Johnson County. Looks like 15-25kt winds in the initial few hours following frontal passage across portions of the north, with local gusts of 30-35kts in prone areas. Frontal passage will also aid overnight humidity recovery east of the Divide. Mid-level temperatures cool a few degrees Tuesday, but highs will remain above normal. There could be a few afternoon thunderstorms over the western mountains, otherwise conditions look dry Tuesday. Ridge axis builds across the region Wednesday with warmer temperatures returning and conditions remaining dry. Winds and relative humidity values across southwest Wyoming will need to be monitored for any possible fire weather highlights. The ridge axis shifts to our east Thursday allowing for moisture in southwest flow aloft to return to western Wyoming. It appears this pattern will prevail through the weekend as southwest flow continues and a series of shortwaves eject from the West Coast into the Northern Rockies. Lacking an obvious shortwave, convection will be primarily diurnally-driven with the western mountains having the best chance for more widespread activity. This pattern will also cool things off, with most areas returning to seasonal temperatures Friday through Sunday. && .AVIATION...06Z Issuance All terminals to be VFR through the forecast period. After a period of light and variable winds into Monday morning, surface winds will again increase after 18Z Monday with the normally breezier terminals seeing frequent gusts to 20 to 30 knots. Winds will decrease after sunset on Monday as winds decouple once again. && .FIRE WEATHER... Issued AT 133 PM MDT Sun Sep 1 2019 Red Flag Warning continues for portions of western and southern Wyoming, due to very dry conditions and moderate winds, especially for higher elevations. More Red Flag Warnings are in effect on Monday for a larger portion of western and central Wyoming, as atmosphere remains dry and gustier winds sweep across the state. Humidity will fall well below 15 percent for most areas, while winds will reach 15 to 25 mph for lower elevations and 25 to 35 mph for higher elevations. && .RIW WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM MDT Monday for WYZ277-279-288-289- 300-414-416. Red Flag Warning from noon to 8 PM MDT Monday for WYZ140-275-278- 280-282-283-285-415. && SHORT TERM...Straub LONG TERM...CNJ AVIATION...Hattings FIRE WEATHER...Straub
Hazardous Weather Outlook National Weather Service Riverton WY 1210 PM MDT Sun Sep 1 2019 WYZ001>020-022>030-021815- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 1210 PM MDT Sun Sep 1 2019 ...Red Flag Warnings for southern and southwestern Wyoming this afternoon, and for much of Central and Western Wyoming for Labor Day... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...This Afternoon and Tonight. Very warm to hot conditions and gusty winds will lead to critical fire weather conditions for portions of Central and Southern Wyoming. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Labor Day...Very warm to hot conditions and gusty winds will lead to critical fire weather conditions for most of Central and Western Wyoming. Wednesday...Isolated thunderstorms late in the afternoon to early evening over southwest portions. Thursday...Isolated to scattered afternoon and evening thunderstorms. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 855147.